Case Report: Lingering Drug-Drug Interaction Mimics Cushing's Syndrome
A 35-year-old woman arrived at the hospital complaining that for the last six months she had been suffering from burning epigastric abdominal pain. The patient had a medical history of major depressive disorder, gastroesophageal reflux disease, and chronic joint pain. At the time of admission she was taking fluoxetine and zolpidem for the mental conditions as well as lactulose and potassium chloride.
The patient was admitted for an esophagogastroduodenoscopy (EGD) and put on intravenous proton pump inhibitor therapy. The EGD revealed ulcers. Other signs pointed toward Cushing's syndrome with adrenal suppression, including electrolyte abnormalities and “immeasurably low” cortisol levels. However, the patient’s pituitary gland was normal. The root cause of these symptoms was unknown.
At this point, it was revealed that the patient had also been taking intra-articular triamcinolone acetonide injections every few months for the last few years. The triamcinolone could explain the low cortisol levels, and when tested it showed that she had a triamcinolone level of 1.3 ug/dL. However, the patient’s last triamcinolone injection was eight weeks prior to her admittance to the hospital. Triamcinolone levels are supposed to peak eight hours after injection, not last eight weeks.
Review of the patient’s medications showed that the cause may have been the patient’s fluoxetine prescription. Fluoxetine is known to inhibit CYP3A4, the major pathway of triamcinolone metabolism. This resulted in the prolonged exposure, decreased cortisol and the patient’s symptoms. The triamcinolone injections were stopped and the symptoms disappeared.
This case shows that pharmacokinetic interactions can manifest in surprising ways and last for a very long time.
Take a Risk Assessment
Simply enter the medications you’re currently on or plan to take. Click “Get Results” to see if your regimen puts you at risk for an adverse drug reaction.
YOUR GENELEX RISK ASSESSMENT RESULTS: